The safety profile with anakinra has been generally positive. Some patients develop injection site reactions. Infectious complications, although not severe, have been reported, including upper respiratory tract infections. More recently, a study published in Arthritis and Rheumatism by Genovese and colleagues has shown that anakinra, when used in combination with etanercept, increases the risk for serious adverse events, and the combination of anakinra with a TNF inhibitor is no longer indicated based on the safety profile as well as data demonstrating that the combination was not more effective in suppressing the disease activity. Although not a major issue, neutropenia has been reported in the clinical trials, especially in combination with the TNF inhibitors. This has been reversible when the TNF inhibitor and the IL-1 blockers were stopped. As with the TNF inhibitors, there is also the potential of developing antibodies to anakinra, but again, these are felt not to be of major clinical significance. Of course, much more work needs to be done in order to understand the true significance and clinical consequences of antibodies to all of the biologic response modifiers.